Minnesota, 2016

Hail in Minnesota, July 10, 2016

July 10, 2016 · NWS FSD · 4 events in 1 county or zone

A thunderstorm produced a report of golf ball size hail, and other reports of smaller hail, in the Beaver Creek area of Rock County in southwest Minnesota during the morning of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a report of golf ball size hail, and other reports of smaller hail, in the Beaver Creek area of Rock County in southwest Minnesota during the morning of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 5:32 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 10, 5:32 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
632 AM CDT SUN JUL 10 2016

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Sun Jul 10 2016

Abbreviated discussion for the near term due to storms in the
area. Will be monitoring convective trends in our eastern zones early
this morning. Primary severe threat will likely be wind, especially
in southwest MN. But so far, severe winds upstream have been little
to none in west central MN. Otherwise after the morning hours,
looking at a hot, humid and windy day. The current heat advisory
outline still looks really good, so did not change anything. Another
thing to watch for is in our extreme western zones toward central SD,
burly winds in the mixed layer could bring wind speeds very close to
wind advisory criteria this afternoon and early evening. With 40
knots not too far off the surface, that is certainly a plausible
scenario. Given the latest 850mb temperatures, boosted highs in our
west about a category to around 100 to 102 degrees. But elsewhere
our highs still looked on target.

For tonight, convective chances still look skittish at best due to
an immense amount of capping. A breezy humid southerly flow of air
will give very warm lows in the mid to upper 70s.

.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT Sun Jul 10 2016

Multiple parameters; CAPE, moisture. lift. and timing of the
arriving wave and front point to convective action generally east
Monday, and trending to northwest Iowa by the end of the day. CAPE
there improves to 4000-5000 J/kg around that time, and CIN dwindling
at the end of the day plus a boundary and lift should allow for
initiation of a decent round of storms from Interstate 29 east. SPC
slight risk for that area looks reasonable at this time. How far
west to keep a little storm chance is a problem, with the system
coming through relatively early with its lift and drying to follow.
Lingering 2000 J/KG MUCAPE may or may not be enough for a little
convection before the drying.

High temperatures Monday look to be in the upper 80s to lower 90s,
with most of the 90s actually behind the initial front as the air
over the western forecast area slowly dries out. Southerly winds
will become southwesterly then westerly behind the front.

Decreasing of the storms to the southeast behind the front Monday
night and Tuesday looks a little faster than it did yesterday,
given that the little NAM resurgence of moisture and instability by
Tuesday in northwest Iowa is not matched by the other models. The EC
does have this return, but keeps in just southeast of the area into
Tuesday night. Favor the handing of it by the GFS which shows drying
pushing to the southeast and holding better. Otherwise Tuesday and
Wednesday should be clear to partly cloudy. with highs in the 80s
both days, a degree or two of cooling from Tuesday to Wednesday.

A weak wave and cold front is dues to pass Wednesday night and bring
some more cooling to the area for Thursday. This is in the start of
the extended period, and the flight chance of storms over southwest
MN and northwest IA indicated by the extended guidance looks good.
The GFS itself is actually a little faster on the wave but the EC
timing looks good from Wednesday night.

Thursday looks dry and modestly cool, then Friday into the weekend
will show a slow but steady start to warming, with some chance of
storms developing in the increasing thermal gradient. Temperatures
will begin to warm, although highs should be no warmer than the 80s
Saturday.

Medium range models all seem frighteningly unanimous om the steady
development of a strong midsummer upper ridge next week beyond this
forecast period, with the GFS, EC, and Canadian all showing this
feature at 10 days. This would hint at a hot spell that could make
the early June episode only a memory.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 628 AM CDT Sun Jul 10 2016

As widespread thunderstorms move across locations from extreme
east central SD, southwest MN, and extreme northwest IA this
morning, there will be upper end IFR to MVFR visibilities and
ceilings under the rainfall. This will also affect the KFSD and
KSUX TAF sites until mid morning as an easterly fetch of air
brings in some of these lowered conditions into these TAF sites.
Even KHON runs a risk of MVFR for a while this morning. Eventually
by mid and late morning, the sub VFR categories should give way to
VFR for the afternoon hours, however a brisk southerly flow will
produce frequent gusts of 25 to 35 knots for many locations right
into the evening hours. It will still be windy tonight, with a
strong low level jet returning at KFSD and KSUX providing some non
convective low level wind shear for those two sites. But it is
anticipated that VFR will linger into tonight.

&&

.FSD Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for SDZ038>040-050-052>071.

MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for MNZ098.

IA...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for IAZ001-012-020-031.

NE...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...MJ
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Jul 10, 5:21 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 AM CDT SUN JUL 10 2016

NEZ013-SDZ050-063>065-068-069-111130-
DIXON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
621 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES
PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT.

ISOLATED STORMS ARE POSSIBLE EARLY THIS MORNING. NO SEVERE STORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. THERE IS
A MARGINAL RISK OF SEVERE STORMS...MAINLY YANKTON AND EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SDZ038-039-052>055-057>061-066-070-111130-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-TURNER-CLAY SD-
621 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES
PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING AND LATE
TONIGHT. AN ISOLATED STORM LATE TONIGHT COULD PRODUCE QUARTER
SIZE HAIL AND 60 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. THERE IS
A MARGINAL RISK OF SEVERE STORMS...MAINLY EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT.

IAZ001-012-020-031-MNZ098-NEZ014-SDZ040-056-062-067-071-111130-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-ROCK-DAKOTA-BROOKINGS-MOODY-
MINNEHAHA-LINCOLN SD-UNION-
621 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS EARLY THIS MORNING WILL END OR
BECOME ISOLATED FOR LATER THIS MORNING THROUGH TONIGHT. STORMS
EARLY THIS MORNING MAY PRODUCE 40 MPH GUSTS. IF ISOLATED STORMS
DEVELOP LATE TONIGHT...A SEVERE STORM WILL BE POSSIBLE WITH
QUARTER SIZE HAIL OR 60 MPH GUSTS.

DANGEROUS HEAT IS IN STORE FOR TODAY WITH AFTERNOON HEAT INDICES
PEAKING AT 100 TO 107 DEGREES. A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY IN THE
AFTERNOON...WITH A SLIGHT RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-
111130-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
621 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS EARLY THIS MORNING WILL END OR
BECOME ISOLATED FOR THIS AFTERNOON THROUGH TONIGHT. STORMS EARLY
THIS MORNING MAY PRODUCE 40 MPH GUSTS. IF ISOLATED STORMS DEVELOP
LATE TONIGHT...A SEVERE STORM WILL BE POSSIBLE WITH QUARTER SIZE
HAIL OR 60 MPH GUSTS.

THE HEAT INDEX WILL RISE INTO THE 90S TO NEAR 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY IN THE
AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REMOTELY POSSIBLE AFTER SUNSET TONIGHT.

In the hours before

Special weather statement, Jul 10, 3:27 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUL 10 2016

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
101130-
LYON IA-OSCEOLA-DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...BROOKINGS...MADISON...ORLAND...
FLANDREAU...SIOUX FALLS
427 AM CDT SUN JUL 10 2016

...SPECIAL WEATHER STATEMENT...

AS THUNDERSTORMS MOVE SOUTHWARD EARLY THIS MORNING...THE PRIMARY
THREAT WILL BE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND
GUSTY WINDS. ISOLATED WIND GUSTS OF 50 MPH ARE POSSIBLE. HOWEVER
MOST OF THE GUSTY WINDS WILL BE IN THE 40 TO 45 MPH RANGE WITH
DIRECTIONS FROM THE NORTH OR NORTHEAST.

The radar

The Sioux Falls radar (KFSD), 23 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Rock

When
July 10, 8:39 AM CST
Where
Rock County, 2.07 mi N of Manley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.610, -96.450

Hail, Rock

When
July 10, 8:50 AM CST
Where
Rock County, 3.15 mi SSE of Beaver Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.580, -96.340

Hail, Rock

When
July 10, 8:51 AM CST
Where
Rock County, 1.71 mi SE of Beaver Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
43.600, -96.350

Hail, Rock

When
July 10, 11:25 AM CST
Where
Rock County, 3 mi W of Luverne Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.630, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648438, 648439, 648440, 648441.